Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 9:34 PM CDT for Marshall County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 9:34 PM CDT (02:34 UTC)
- Expired
- Apr 28, 2002, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Marshall County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 290234 SVRBHM ALC095-290300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 934 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 1000 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF GRANT...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH CENTRAL MARSHALL COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:00 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 28, 8:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 800 PM CDT SUN APR 28 2002 STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF FORECAST AREA. FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS AS WELL. CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THESE AREAS. THIS WATCHG WILL REPLACE THE PREVIOUS TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT THROUGH MIDNIGHT. HAVE ALREADY SENT UPDATE ZONES. .BHM...NONE.
In the hours before
Local storm report, Apr 28, 6:02 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM IDER AL 1.75 IN HAIL
04/28/02 DEKALB GOLFBALL SIZE HAIL WAS
REPORTED IN IDER BY STORM
SPOTTERS.Local storm report, Apr 28, 7:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM HAZEL GREEN AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZE HAIL WAS
REPORTED IN HAZEL GREEN.
0729 PM ARDMORE AL 1.00 IN HAIL
04/28/02 LIMESTONE QUARTER SIZE HAIL FELL IN
ARDMORE.
0730 PM NEW MARKET AL 1.00 IN HAIL
04/28/02 MADISON QUARTER SIZE HAIL
REPORTED IN NEW MARKET.
0735 PM ARDMORE AL 0.88 IN HAIL
04/28/02 LIMESTONE NICKEL SIZE HAIL WAS
OBSERVED IN ARDMORE.
0740 PM NEW MARKET AL 1.50 IN HAIL
04/28/02 MADISON ONE AND ONE HALF INCH
DIAMETER SIZE HAIL WAS
REPORTED IN NEW MARKET.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 52 min |
| Apr 28, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Apr 28, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 46 min |
| Apr 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 46 min |
| Apr 28, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 30 min |
| Apr 28, 8:18 PM CDT | Tornado Warning | BMX | Limestone | 27 min |
| Apr 28, 8:39 PM CDT | Tornado Warning | BMX | DeKalb, Jackson | 66 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Apr 28, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Apr 28, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 33 min |
| Apr 28, 9:57 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 33 min |
| Apr 28, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Apr 28, 11:19 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Apr 29, 12:05 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 29, 12:55 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Apr 29, 12:58 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 47 min |
| Apr 29, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Apr 29, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.